Indiana, 2011

Flash Flooding in Indiana, June 26, 2011

June 26, 2011 · NWS IND · 3 events in 2 counties and zones

Coming soon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Coming soon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 25, 11:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 25, 11:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1249 AM EDT SUN JUN 26 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

THUNDERSTORM CHANCES WILL RETURN TO CENTRAL INDIANA TONIGHT AND
CONTINUE THROUGH TUESDAY AS A WARM FRONT ACROSS THE TENNESSEE AND
MIDDLE MISSISSIPPI VALLEYS LIFTS GRADUALLY NORTHEAST TOWARDS THE
OHIO VALLEY AND AN ASSOCIATED COLD FRONT SLIDES SOUTHEAST ACROSS
CENTRAL INDIANA MONDAY NIGHT. THEN HIGH PRESSURE WILL BUILD IN
BEHIND THE COLD FRONT ALLOWING FOR DRY WEATHER FOR THE REMAINDER OF
NEXT WEEK.

&&

.NEAR TERM /OVERNIGHT/...

MID AND HIGH LEVEL CLOUDS CONTINUE TO INCREASE ACROSS THE REGION
THIS EVENING AS WEAK HIGH PRESSURE IS BEING SLOWLY FORCED OUT TO
THE EAST. TEMPERATURES WERE IN THE UPPER 60S AND LOWER 70S AS OF
02Z.

DRY AIR REMAINS PRESENT THROUGH THE BOUNDARY LAYER...WITH RAIN
SHOWERS GRADUALLY DIMINISHING AS THEY ENTER WESTERN PORTIONS OF
THE FORECAST AREA. THIS WILL CHANGE OVER THE NEXT FEW HOURS AS
NOCTURNAL LOW LEVEL JET PRESENT OVER THE MID MISSISSIPPI VALLEY
CURRENTLY MIGRATES EAST INTO THE OHIO VALLEY. THE JET HAS BECOME
FIRMLY ESTABLISHED OVER THE LAST TWO HOURS...AND COMBINED WITH A
MID LEVEL SHORTWAVE...HAS HELPED IN THE DEVELOPMENT OF TWO SEPARATE
AREAS OF CONVECTION OVER WESTERN ILLINOIS IN THE VICINITY OF A
DIFFUSE WARM FRONT. RECENT SATELLITE TRENDS SUPPORTIVE OF TWO
AREAS OF STORMS GRADUALLY BECOMING ONE LARGE MCS OVER THE SOUTHERN
HALF OF ILLINOIS WITHIN THE NEXT HOUR OR SO. MESOANALYSIS PLACES
DEEPEST AXIS OF PRECIPITABLE WATER FROM CENTRAL ILLINOIS SOUTHEAST
INTO SOUTHERN INDIANA. AN ELEVATED INSTABILITY AXIS COINCIDES WITH
THE MOISTURE AS WELL. ANTICIPATE CONVECTION TO CONTINUE TO EXPAND
IN COVERAGE AND MIGRATE E/SE INTO THE LOWER WABASH VALLEY BY
03-04Z. CONVECTION SHOULD CONTINUE THROUGH THE NIGHT...FOCUSED
ESPECIALLY SOUTH OF I-70 AND WEST OF I-65.

HAVE ADJUSTED TO LIKELY POPS FOR MOST AREAS SOUTH OF I-70
OVERNIGHT WITH CHANCE POPS ELSEWHERE. WET BULB ZERO VALUES AROUND
9KFT SUPPORTIVE OF POTENTIAL FOR LARGE HAIL OVER SOUTHWEST
COUNTIES LATE TONIGHT. HOWEVER...THINK GREATEST CONCERN WILL BE
THE POSSIBILITY OF TORRENTIAL RAINFALL OVER SOUTHWEST FORECAST
AREA WITH PRECIP WATER VALUES IN EXCESS OF 1.7 INCHES..AND HAVE
INTRODUCED HEAVY RAINFALL INTO THE FORECAST. RAINFALL AMOUNTS
COULD EASILY BE 1-2 INCHES FROM SULLIVAN AND VINCENNES EAST
THROUGH SHOALS AND BEDFORD BY DAYBREAK SUNDAY. RAINFALL AMOUNTS
WILL BE LIGHTER FURTHER NORTH AND EAST. BUMPED TEMPS UP A DEGREE
OR TWO ACROSS THE ENTIRE FORECAST AREA AS WELL BASED ON CURRENT
OBS.

ZONE AND GRID UPDATES OUT SHORTLY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...

THE MAIN FOCUS OF THE SHORT TERM WILL BE THUNDERSTORM CHANCES AND
SEVERE THREAT.

MODELS IN GOOD AGREEMENT ON LIFTING THE WARM FRONT THROUGH CENTRAL
INDIANA SUNDAY NIGHT FOLLOWED BY A COLD FRONT THAT WILL DROP
SOUTHEAST ACROSS CENTRAL INDIANA MONDAY NIGHT AND TUESDAY MORNING.
ATMOSPHERE WILL BE UNSTABLE THROUGH THE PERIOD. VARIOUS IMPULSES
WILL ALSO MOVE THROUGH THE QUASI-ZONAL FLOW ALOFT WHICH SHOULD
RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THE PERIOD.
BEST COMBO OF SHEAR AND INSTABILITY WILL BE MONDAY AFTERNOON AND
EVENING AS 30 KNOT PLUS LOW LEVEL JET MOVES ACROSS SOUTH CENTRAL
INDIANA AND 1000-500 MILLIBAR SHEAR INCREASES TO 30 KNOTS OR MORE
WITH VEERING. IN ADDITION...MIXED LAYER CAPES ARE PROGGED TO REACH
3000 J/KG. SO...WITH THIS KIND OF A SETUP COULD SEE SOME SUPERCELLS
MONDAY AFTERNOON AND EVENING BEFORE ACTIVITY BECOMES LINEAR.
ACTIVITY SHOULD BE WINDING DOWN FROM NORTHWEST TO SOUTHEAST ON
TUESDAY FOLLOWING THE COLD FRONTAL PASSAGE. MAY EVENTUALLY EVEN HAVE
TO PULL AFTERNOON POPS BUT WILL HOLD ON TO THEM FOR NOW.

GENERALLY WENT CLOSER TO THE WARMER GFS WITH WARM ADVECTION THROUGH
THE PERIOD...UPSTREAM TRENDS AND WITH SOME BREAKS IN THE CLOUDS
EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

HIGH PRESSURE SHOULD ALLOW FOR MOSTLY DRY WEATHER MIDWEEK THROUGH
SATURDAY. ALTHOUGH...A FRONT WILL BE GETTING A BIT CLOSER FROM THE
NORTHWEST LATE WEEK AND EARLY WEEKEND...DRY FORECAST LOOKS GOOD FOR
NOW. WITH UPPER RIDGE BUILDING IN FROM THE SOUTHWEST...ABOVE NORMAL
HPC TEMPERATURES LOOK EASILY ATTAINABLE.

&&

.AVIATION.../DISCUSSION FOR THE 260600 TAFS UPDATE/...

MAINLY VFR CONDITIONS ARE EXPECTED THIS TAF PERIOD EXCEPT FOR ANY
LOCATION THAT DOES BECOME IMPACTED BY A PASSING TSRA.

TSRA ASSOCIATED WITH THE SHORT WAVE MOVING THROUGH SOUTHERN ILLINOIS
ATTM SHOULD REMAIN SOUTH OF THE TAF EXPECT EXPECT PERHAPS BMG. SHORT
WAVE IS EXPECTED TO PASS THROUGH INDIANA DURING THE FIRST 6HRS OF
THE TAFS AND CLOUDS ARE EXPECTED TO LINGER IN IT/S WAKE.

TIME HIEGHTS SHOW PLENTY OF LOWER LEVEL MOSTURE ON BUT WITH CCLS
NEAR 3-4K FT...VFR CIGS WILL BE EXPECTED IN THE WAKE OF THE SHORT
WAVE ON THE NORTH SIDE OF THE FRONT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...RYAN
SHORT TERM...MK
LONG TERM....MK
AVIATION...JP
Hazardous weather outlook, Jun 25, 9:20 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1020 PM EDT SAT JUN 25 2011

INZ021-028>031-035>042-045>049-054>057-064-065-072-261000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-BARTHOLOMEW-
DECATUR-JENNINGS-
1020 PM EDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ALTHOUGH SEVERE STORMS ARE
NOT EXPECTED...DANGEROUS LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAIN IS A THREAT WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. ALTHOUGH
SEVERE STORMS ARE NOT EXPECTED. LIGHTNING...GUSTY WINDS AND BRIEF
HEAVY RAIN IS A THREAT WITH ANY THUNDERSTORM.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND MONDAY
NIGHT. ANY STORMS THAT DO BECOME SEVERE WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND
HEAVY DOWNPOURS.

THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY. ALTHOUGH SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAIN IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND MONDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051-060-061-067-068-261000-
VIGO-SULLIVAN-GREENE-KNOX-DAVIESS-
1020 PM EDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVERNIGHT. A FEW THUNDERSTORMS MAY BE
SEVERE AFTER MIDNIGHT. TORRENTIAL RAINFALL...LARGE HAIL...GUSTY
WINDS AND DANGEROUS LIGHTNING ARE THE MAIN THREATS FROM THESE
STORMS.

ONE TO TWO INCHES OF RAINFALL WILL BE POSSIBLE OVERNIGHT...ESPECIALLY
FROM VINCENNES EAST THROUGH WASHINGTON. THIS AMOUNT OF RAINFALL
MAY CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AND LOW LYING AREAS.

FLOODING WILL CONTINUE ALONG AREA RIVERS. SEE THE LATEST
HYDROLOGIC STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY AND AGAIN
MONDAY AND MONDAY NIGHT. ANY STORMS THAT DO BECOME SEVERE WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.

THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY. ALTHOUGH SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAIN IS A THREAT WITH ANY THUNDERSTORM.

FLOODING WILL CONTINUE ALONG SOME AREA RIVERS. SEE THE LATEST
HYDROLOGIC STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES SUNDAY THROUGH MONDAY
NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ052-053-062-063-069>071-261000-
CLAY-OWEN-MONROE-BROWN-MARTIN-LAWRENCE-JACKSON-
1020 PM EDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ALTHOUGH SEVERE STORMS ARE
NOT EXPECTED...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL...HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY AND AGAIN
MONDAY AND MONDAY NIGHT. ANY STORMS THAT DO BECOME SEVERE WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.

THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY. ALTHOUGH SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAIN IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES SUNDAY THROUGH MONDAY
NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-261000-
VERMILLION-PARKE-
1020 PM EDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ALTHOUGH SEVERE STORMS ARE
NOT EXPECTED...DANGEROUS LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAIN IS A THREAT WITH ANY THUNDERSTORM.

FLOODING WILL CONTINUE ALONG AREA RIVERS. SEE THE LATEST
HYDROLOGIC STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. ALTHOUGH
SEVERE STORMS ARE NOT EXPECTED. LIGHTNING...GUSTY WINDS AND BRIEF
HEAVY RAIN IS A THREAT WITH ANY THUNDERSTORM.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND MONDAY
NIGHT. ANY STORMS THAT DO BECOME SEVERE WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND
HEAVY DOWNPOURS.

THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY. ALTHOUGH SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAIN IS A THREAT WITH ANY THUNDERSTORM.

FLOODING WILL CONTINUE ALONG SOME AREA RIVERS. SEE THE LATEST
HYDROLOGIC STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND MONDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The radar

The Evansville,IN radar (KVWX), 95 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Martin

When
June 26, 1:00 AM EST to 3:30 AM EST
Where
Martin County, 1.38 mi N of Shoals to 1.78 mi N of Ironton
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
38.690, -86.780

Rainfall of 5.5 inches was measured near this location. East River Road partially slid into the East Fork White River. The road was subsequently closed. Considerable debris washed down from a ridge above and culverts were clogged, with full ditches as well.

Flash Flood, Knox

When
June 26, 1:21 AM EST to 4:30 AM EST
Where
Knox County, 0.51 mi SW of Vincennes to 0.58 mi SSW of Vincennes
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.675, -87.526

Water was reportedly going into businesses at 10th and Main Street in Vincennes where the water was approximately two and a half feet deep due to thunderstorm heavy rainfall. This report was received via NWS Chat.

Flash Flood, Martin

When
June 26, 2:13 AM EST to 4:00 AM EST
Where
Martin County, 0.88 mi NW of Loogootee to 0.78 mi NW of Loogootee
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Trained Spotter
Coordinates
38.680, -86.910

A trained spotter reported major flash flooding along with 2.22 inches of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329238, 328453, 329243.